Papers

Drug points: High fever induced by sulphasalazine

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7014.1204b (Published 28 January 1995) Cite this as: BMJ 1995;311:1204
  1. S D Hearing,
  2. S Playfor,
  3. S J Bentley

    Drs S D HEARING, S PLAYFOR, and S J BENTLEY (Warrington Hospital, Warrington WA5 1QG) write: We report a case of high fever induced by sulphasalazine.

    A 42 year old white woman with a two year history of rheumatoid arthritis presented with a high fever and constitutional illness. Ten days before admission she had started taking sulphasalazine 1 g twice daily as second line treatment. After three days of treatment she developed general malaise and sulphasalazine was stopped. On the day of presentation sulphasalazine treatment had been restarted at a dose of 1 g twice a day. After the second dose she became rapidly unwell and presented with a confirmed fever of 45°C. She had no history or family history of high fever with any drugs. Her only other drug treatment was piroxicam and ketoprofen, both taken intermittently to control symptoms. An adverse drug reaction was diagnosed since extensive investigation failed to disclose an alternative cause. Treatment with corticosteroids, paracetamol, and intravenous fluids was started and she fully recovered after four days.

    Sulphasalazine has occasionally caused serious idiosyncratic side effects.1 2 3 Most side effects of sulphasalazine, however, are mild.4 A mild fever often occurs in patients taking sulphasalazine,1 usually as part of a hypersensitivity reaction, with a rash and eosinophilia that resolve on withdrawal. Our patient's reaction was severe and more in keeping with the course of the neuroleptic malignant syndrome.5 The manufacturers have confirmed five other cases of severe fever in association with sulphasalazine treatment from a global database. Severe fever and constitutional illness are rare idiosyncratic side effects of sulphasalazine.

    References

    View Abstract